Shortly after transfer to the pediatric ICU, the patient’s respiratory status worsens. He is taken to the operating room with ENT and anesthesia for elective intubation for airway protection. Upper airway evaluation shows desquamation of the supraglottic structures without tracheal involvement. The patient is diagnosed with TEN secondary to mycoplasma infection based on positive immunoglobulin G and immunoglobulin M titers. The patient receives a three-day course of IVIG empirically. Ophthalmologic evaluation confirms a left corneal abrasion and extensive ocular involvement, also consistent with TEN. Four days into the hospital stay, the patient has a cardiac arrest. The suspected culprit is a mucous plug in the endotracheal tube. He subsequently has bilateral chest tubes placed for pneumothoraces. Throughout his hospital stay, he has several episodes of fever and is on acyclovir, azithromycin, vancomycin, and cefotaxime at varying points.
Explore This IssueACEP Now: Vol 34 – No 02 – February 2015
The patient is discharged after a four-week hospital stay to a pediatric rehabilitation facility. Ophthalmologic, dermal, and respiratory findings have all resolved, and the patient is back to playing video games and attending kindergarten, as he did prior to the acute illness.
Dr. Kosoko is a postdoctoral fellow in pediatric emergency medicine and global health at Baylor College of Medicine/Texas Children’s Hospital. She practices adult and pediatric emergency medicine in Houston and can be reached at email@example.com.
Dr. Kaziny is an assistant professor of pediatrics in the section of emergency medicine at Baylor College of Medicine. He practices pediatric emergency medicine at Texas Children’s Hospital.
After reading this article, the emergency care provider should be able to:
- Know when to suspect toxic epidermal necrolysis (TEN) in the pediatric patient.
- Develop a differential diagnosis for the acutely ill febrile child with mucosal change.
- Understand the reasons a pediatric patient would develop TEN.
- Be able to acutely manage the child in whom TEN is suspected.
- Mucosal involvement often precedes skin involvement for SJS/TEN, and therefore mucosal involvement in an ill child should increase concern for SJS/TEN.
- The predominant cause of SJS/TEN is a drug. A careful history should be performed because the early discontinuation of the inciting drug can decrease mortality.
- If there is a concern for SJS/TEN on clinical exam in the ED, the physician should consider early transfer to a burn center because the condition can be rapidly progressing and specialized care is associated with improved outcomes.
- The greatest difference clinically between erythema multiforme and TEN/SJS is the development of systemic symptoms and the formation of bullae.
- Abood GJ, Nickoloff BJ, Gamelli RL. Treatment strategies in toxic epidermal necrolysis syndrome: where are we at? J Burn Care Res. 2008;29:269-276.
- Bastuji-Garin S, Rzany B, Stern RS, et al. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993;129:92-96.
- Spies M, Sanford AP, Aili Low JF, et al. Treatment of extensive toxic epidermal necrolysis in children. Pediatrics. 2001;108:1162-1168.
- Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995;333:1600-1607.
- Endorf FW, Cancio LC, Gibran NS. Toxic epidermal necrolysis clinical guidelines. J Burn Care Res. 2008;29:706-712.
- Ferrandiz-Pulido C, Garcia-Patos V. A review of causes of Stevens-Johnson syndrome and toxic epidermal necrolysis in children. Arch Dis Child. 2013;98:998-1003.